Loperamide addiction withdrawal journey need support - Part 1

By gbread · Mar 23, 2015 · ·
  1. I finally decided to reach out and tell my story. I desperately need help and support. I decided that if this journal helps one person, it will be worth it. Four months ago I found MadMargaret's blog on loperamide addiction and recovery. I believe that it honestly without a doubt saved my life. I truly mean that. I also want to add that RoadDoggy's journal has also been a miracle for me. I have read every post these past few weeks and have been hiding out until now. Now it is time for me to reach out and help others by sharing my experience.

    Background on me- I am 44 yrs old, female who lives in the south with my parents and grandma and 2 dogs! Up until now I have been completely alone in this struggle. Loperamide is an evil drug to withdraw from...it has taken me to the pits of hell. I have been sober from alcohol for several years. Two years ago I had opa surgery and pain prior that I was prescribed oxycodone. I took it as directed, because my father doled out the pills. I have never been able to control taking anything! Then I noticed how I kept asking for more, wanting more. Long story short, I had the surgery, weaned off the oxy slowly to the point that I had little withdrawals. (we're talking down to crumbs over several weeks) Anyways, I did almost go nuts craving it afterwards for months and I had stomach issues, that were honestly manageable looking back. God how I wish I had never decided to try Imodium/Loperamide! I'd give anything but whatever. I did start them and only took 2. It helped. I read or heard on Youtube about this and wish I never went looking. Few days later, 2 more...and then more and more. I honestly thought it was like antacid or something safe. I had no idea. Well, I took more and more and got up to handfuls. For a month I was taking so much I don't even know.

    Long story short: Four months ago, I decided to stop taking them. Probably 30-50 a day? That's 60-100mg. I don't know. But cold turkey. Had the flu times 50 for 2 weeks straight, nausea, vomiting, RLS, lost 15 lbs of pure sweat, flushing, hot/cold sweats, insomnia and then stomach pain like ulcers! It ended up in a panic attack and me at the ER, telling the Dr. what I was taking because it finally dawned on me that all this pain wasn't the flu, it was withdrawals. He explained that I was lucky to be alive and that loperamide is an opiate like drug that works from the neck down. He put me on a strict taper schedule, 25 (split am and pm), 25, 25, 24, 24, 24 and so on. I jumped up a few pills here and there when I felt weird or just really bad, and finally worked my way down to 8 a day. four in the am and four in the pm. Now the withdrawals are setting in, I cant sleep, I have mild RLS, sweats, but nothing like with cold turkey.

    The Dr. put me on clonidine, hydroxyzine and I bought Kava and Valerian root. They all help tremendously. I have had very mild symptoms until now and now would like some advice, support about how to taper from now on.

    I'm going to write a lot because I want someone else to have an idea how to do this, what to expect and to let them know they are not alone and that there is hope! I am 4 months and 5 days into it and have not had any real issues yet. I pray that I will get through this thing. I go to meetings everyday and that helps more than anything. I also pray for help each day.

    Godspeed to all who have written before on this topic. We may be pioneering some real help to others.

    gbread added 17 Minutes and 11 Seconds later...

    DAY 1: Today: 8 pills a day. (4 in the am and 4 in the pm)

    Last night, sweated a little bit, but not too bad. slight runny nose. Slept 8 hours. Took clonidine right before bed and asked for help on my knees.
    I went to an AA meeting today and cried a little. I don't know sometimes why, but I just feel sad with this withdrawal. But I do feel hope!
    My stomach growls and gurgles a lot.
    I take Prilosec 20mg, Tums sometimes and drink tea. I eat a banana every morning.

    I am starting to feel more clearheaded and even felt some joy today.

    I am having slight stomach soreness, but totally bearable.
    No diarrhea yet, but go to bathroom regular. I take a calcium and magnesium pill each day to help with that. I also walk my dog every day.

    gbread added 2 Minutes and 10 Seconds later...

    So....in the spirit of RoadDoggy, I'm still kickin'!!!!

Comments

  1. Kitts
    Hi gbread,

    Welcome to DF. :) It sounds like you've been through a very rough time. Thank goodness you had a good doctor who could help you. I know some members have found their doctors at a loss to understand loperamide addiction.

    You're doing all the right things. I hope today goes well for you. Keep us updated.
    Wishing you the best, Kitts.
To make a comment simply sign up and become a member!